Prevalence of TD Associated with Metoclopramide
National guidelines estimate the risk of developing TD from metoclopramide to be 1–15%. Chronic use of metoclopramide certainly appears to increase the risk of developing TD. However, it is currently impossible to calculate the true risk of developing TD from metoclopramide from the current studies available. No prospective studies exist to truly delineate risk. In all but four studies available to date, the number of patients exposed to chronic metoclopramide is unknown, which is essential for determining prevalence.[64,65,71,73] To add to the uncertainty, in two separate Veterans Administration studies, there was no statistically significant difference in the rate of TD in patients on chronic metoclopramide therapy compared with controls.[65,73] One of these studies by Ganzini et al. is referenced by both national guideline positions as the estimate of risk for TD from metoclopramide.[59,70]
Increased Use of Metoclopramide
Usage of metoclopramide has been increasing since 2000, likely because Cisapride was withdrawn from the market at that time and metoclopramide is currently the only medication approved for the treatment of gastroparesis. Whether this will lead to an increased rate of TD from metoclopramide is unknown as all but two of the studies available were published before 2000.[16,72] Metoclopramide is available in oral, liquid, intranasal and sublingual formulations as well as subcutaneous and intravenous injections. Owing to inconsistent emptying of solid gastric contents, liquid, intranasal and sublingual formulations may lead to more predictable plasma drug levels. Perhaps this will allow physicians to identify the lowest possible dose for patients and lead to a decreased side effect profile.
When to Use Metoclopramide
Metoclopramide is currently indicated for the treatment of postoperative- or chemotherapy-induced nausea and emesis, gastroesophageal reflux disease, and gastroparesis. Certainly, with the introduction of 5-HT3 receptor antagonists and proton pump inhibitors, there are safer agents available for the treatment of nausea and gastroesophageal reflux disease. Metoclopramide should not be the first-line therapy for these indications. However, in the case of gastroparesis, there are fewer agents available and inadequate treatment of this disease can lead to significant morbidity and mortality.[79,80]
Metoclopramide has been demonstrated to be effective for the short-term treatment of gastroparesis. However, chronic therapy over 3 weeks has not been demonstrated to be effective and is associated with an increased risk for TD. This leads to the clinical paradox that long-term use of metoclopramide has not been demonstrated to be effective and leads to an increased risk of serious adverse events, but unfortunately, no other medical therapies are currently approved for the treatment of gastroparesis.
Therefore, it is important to evaluate the risk/benefit profile before initiating treatment. Risk factors for the development of extrapyramidal reactions include female gender, advanced age, renal insufficiency, cirrhosis, being an alcoholic, being a patient with an underlying movement disorder or those on concurrent neuroleptic medications. Diabetes is also a known risk factor, which further complicates the situation, as diabetes is a risk factor for the development of gastroparesis.
Prior to initiating treatment with metoclopramide, informed consent with the physician, patient, family members and nurse should take place. This should also be documented in the medical chart for medicolegal reasons. Patients should be counseled on the potential side effects of metoclopramide, including potential irreversible effects such as TD, before initiating treatment. Physicians should start with the smallest possible dose and then titrate the medication as needed. Consideration of alternative formulations, such as liquid, sublingual or intranasal forms, may be beneficial in providing more consistent absorption of the medication and may potentially allow for the lowest efficacious dose to be used. Physicians can also consider 'drug holidays' to minimize total drug exposure if clinically possible. Patients should also be educated on signs and symptoms of extrapyramidal reactions, especially lip smacking, abnormal movements and facial grimaces, as this may represent early TD. Patients and family members should be instructed to immediately discontinue the drug and notify the physician if they notice any alarming symptoms. Both the patient and physician should be especially vigilant in monitoring for TD, as it may be potentially reversible if recognized early. Refills should be prescribed only by gastrointestinal specialists and healthcare professionals who are trained and educated in monitoring for side effects from metoclopramide. Close follow-up monitoring by the prescribing physician should also be performed while the patient is on metoclopramide as problems may occur if the patient is followed only by the referring physician who may not be as knowledgeable about the potential adverse risks associated with metoclopramide.
Finally, if there is an adverse risk profile, it may be necessary to consider alternative agents, such as domperidone or erythromycin. However, these agents are not approved for use in gastroparesis and domperidone requires an investigational new drug application prior to initiating treatment.
Expert Rev Endocrinol Metab. 2010;5(5):653-662. © 2010 Expert Reviews Ltd.
Cite this: Metoclopramide in the Treatment of Diabetic Gastroparesis - Medscape - Sep 01, 2010.